Thunderstorm Wind, Cheyenne
- When
- July 31, 3:43 PM MST
- Where
- Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.980
Sidney Airport ASOS station (KSNY) measured wind gust.
A cluster of strong thunderstorms developed over the southern Nebraska Panhandle during the afternoon of the 31st. These storms ended up producing severe downburst winds around Sidney.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A cluster of strong thunderstorms developed over the southern Nebraska Panhandle during the afternoon of the 31st. These storms ended up producing severe downburst winds around Sidney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 2:23 PM MST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
323 PM MDT Sun Jul 31 2022
.SHORT TERM...(This evening through Monday)
Issued at 318 PM MDT Sun Jul 31 2022
A hot day for many across the CWA with temperatures sitting in the
80s and 90s this afternoon. Some may see a brief reprieve from the
heat this afternoon as Hi-Res models suggest scattered thunderstorms
continuing across the region today. Storms have already popped up on
KCYS radar this afternoon. Not expecting any storms to be severe,
but as always, gusty and erratic winds within these thunderstorms
will be the main concern with model soundings showing ample amounts
of DCAPE. Another concern with these storms are the potential for
dry lightning since the low-levels are quite parched. Dry lightning
could spark fires, especially east of the Laramie Range, where fuels
are critical.
Conditions further dry out on Monday as the main axis of the upper-
level ridge over the Four Corners region tilts further east over the
Rockies. It will be another hot day as 700 mb temperatures climb to
almost +20C. High temperatures will be in the upper 80s to low 100s,
with the hottest temperatures being in the Nebraska panhandle.
Although a few isolated thunderstorms cannot be ruled out, the main
threat will be near critical fire weather conditions for our
northern fire weather zones. Hot temperatures and low RHs will be
the main driver in the near-critical conditions, but wind gusts up
to 30 mph are possible. Therefore, issued a Fire Weather Watch for
portions of the CWA for Monday afternoon.
Tuesday looks like a better set-up for showers and thunderstorms. A
quick push of monsoonal moisture comes Tuesday ahead of a front.
PWATs across the area jump to about 1 inch (even higher in the
panhandle) Tuesday evening. Heavy, soaking rains look likely during
the afternoon and evening hours in showers and thunderstorms. Will
have to keep an eye on the burn scars during this time as model QPFs
look to put higher amounts in the mountains. Precipitation looks to
taper off Tuesday night after the passage of the cool front.
.LONG TERM...(Tuesday through Saturday)
Issued at 226 PM MDT Sat Jul 30 2022
After a brief recess, the monsoonal moisture returns for a quick
push through Tuesday accompanied by a fast moving shortwave trough
increasing the shower/thunderstorm chances Tuesday afternoon. With
cloud cover increasing over southeast Wyoming and the Nebraska
panhandle throughout the day Tuesday, trended the high temperatures
down a few degrees from the NBM output since the ground will not
have much time to heat up during the day before the skies become BKN
to OVC.
High pressure then dominates the CWA Wednesday and Thursday keeping
it hot and dry. Temperatures are currently forecast to be near
record highs and with the low relative humidity, fire weather could
be a concern if gusty winds are present.
Friday is the next chance of precipitation as another trough drops
through the Pacific NW, breaking down the ridge enough to eject some
moisture into southeast Wyoming and the Nebraska Panhandle.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Jul 31 2022
Main aviation concerns will focus on isolated to scattered
SHRA/-TSRA developing now and persisting through 00-01Z near
KLAR/KCYS and potentially KSNY. Lower confidence of activity near
KBFF/KAIA/KSNY. SHRA/-TSRA could cause brief erratic winds of 30
to 40 mph along with lower MVFR conditions due to visibility if
directly impacting TAF site. Highest likelihood of impact would be
KLAR and KCYS from 20-23Z with activity becoming more isolated
thereafter. Another impact today will slant visibility with
additional smoke aloft from fires in CA/OR moving across the
region and one just south of KBFF. Winds for WY sites will
generally be 10-15 with 20 kt gusts knots from north and then more
westerly through the afternoon, dropping below 10 knots
overnight. NE sites will be more east through the afternoon at 8
to 13 knots, becoming more southeast through the evening. VFR
conditions expected overnight and Monday outside of smoke related
visibility impacts.
&&
.FIRE WEATHER...
Issued at 318 PM MDT Sun Jul 31 2022
Elevated to near critical fire weather conditions are possible
Monday. Most of Converse and Niobrara Counties in Wyoming, and
northern Sioux and Dawes County in Nebraska will have near critical,
if not critical fire weather conditions Monday afternoon. Hot
temperatures in the 90s and low 100s will help dry things out
considerably, with minimum RHs expected to be between 10 and 15
percent. Wind gusts of 25 to 30 mph are also possible during the
afternoon. The central Nebraska panhandle and far southeast Wyoming
may also have elevated to near critical fire weather concerns due to
RHs around 15 percent and hot temperatures. Winds may be slightly
weaker in these areas, but cannot fully rule out some gusts to 25
mph. Carbon and Albany Counties will also have elevated fire weather
conditions with low RHs.
Fire weather concerns diminish slightly on Tuesday as the area
receives a surge of monsoonal moisture. Scattered showers and
thunderstorms are possible with the potential for wetting rains.
Gusty and erratic winds are possible in thunderstorms. A cool front
is also expected to move through on Tuesday night, which could lead
to strong winds during the day on Tuesday. Drier conditions return
to the area on Wednesday and may persist through the end of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Monday afternoon through Monday evening
for WYZ417-418.
NE...Fire Weather Watch from Monday afternoon through Monday evening
for NEZ434.
&&
SHORT TERM...SF
LONG TERM...LK
AVIATION...JSA
FIRE WEATHER...SFHazardous Weather Outlook National Weather Service Cheyenne WY 341 PM MDT Sun Jul 31 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-012145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 341 PM MDT Sun Jul 31 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through the evening hours in southeast Wyoming and western Nebraska. Storms may contain frequent lightning, gusty winds and small hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Near critical fire weather conditions are possible Monday afternoon due to low relative humidities and gusty winds. Moisture returns on Tuesday with widespread showers and thunderstorms possible. Strong winds are also possible on Tuesday due to an incoming cool front. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT Sun Jul 31 2022
NEZ055-312230-
Cheyenne NE-
344 PM MDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of northeastern
Cheyenne County through 430 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Dalton, or 19 miles northeast of Sidney, moving
southwest at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4125 10278 4138 10295 4143 10274 4138 10265
4133 10263
TIME...MOT...LOC 2143Z 046DEG 6KT 4137 10276
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JamskiSpecial Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Sun Jul 31 2022
NEZ055-312245-
Cheyenne NE-
421 PM MDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of south central
Cheyenne County through 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lorenzo, or 8 miles southwest of Sidney, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lorenzo around 440 PM MDT.
Sidney and Sidney Airport around 445 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 52 and
64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 10317 4121 10289 4101 10284 4100 10318
TIME...MOT...LOC 2221Z 260DEG 6KT 4105 10310
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JamskiThe Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Sidney Airport ASOS station (KSNY) measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043527.